Authorities at Methodist Hospital are investigating the deaths of two infants given a deadly dose of Heparin.
The Marion County coroner’s office said two girls – one 5 days old and one 2 days old — succumbed Saturday to an overdose of the anti-clotting agent.
The preliminary findings by Deputy Coroner Kevin Gill described the deaths as accidental.
“It looks like we experienced a procedural error that resulted in an inappropriate dose of medication being administered, and led to the deaths of two infants in the newborn intensive care unit,” said hospital spokesman Jon Mills.“Obviously this was a tragic, rare event, and our thoughts and prayers are with the family and all those involved.”
Coroner’s officials said the hospital reported the deaths about 11:30 p.m. Saturday. Autopsies are to be performed Monday.
Mills said medical authorities were conducting an investigation to determine what happened.
He said he was unsure if a nurse or a physician administered the incorrect dose. He said other children who may have been given a similar dosage were treated for a possible overdose.
How difficult this must be for the parents of these two babies. It is difficult to excuse these kinds of mistakes at a hospital where you would like to think you're getting the best of care, particularly in a neonatal intensive care unit. According to the hospital's website, the Methodist NICU is "a level III facility and is overseen by highly trained nurses, neonatologists and pediatricians specializing in the care of critically-ill newborns."
At least one mother wasn't accepting the hospital's apology. The AP reports on that and how the accidental overdose occurred:
But apologies did not satisfy Whitney Alexander, the mother of one of the infants who died.
"They may apologize but it didn't help," she told Indianapolis television staton WTHR. "It didn't help, because I feel like whoever the nurse was on call they should know what they were doing and how much my baby should have."
The hospital was investigating how the error occurred and reviewing its drug-handling procedures. Some corrective steps already had been taken, Odle said.
"This was human error _ that's all," Odle said.
Odle said pharmacy technicians place the pre-packaged vials in a computerized drug cabinet where they are retrieved by nurses who then administer the drugs. The adult and infant doses are packaged similarly, he said, and the hospital would contact the manufacturer to see if there were any way to make the packaging more distinct.
Heparin is routinely used in premature infants to prevent blood clots that could clog intravenous drug tubes, said Dr. James Lemons, a neonatologist at Riley.
An overdose could cause severe internal bleeding, he said.
So it appears, based on Odle's explanation, that the infants were administered an adult dose of Heparin because the nurse confused the prepackaged vials of infant and adult doses, which it says are very similar. So much for their claim that they have "highly trained nurses." WISH-TV reported that a total of four other infants were administered the wrong dose of Heparin and are being treated for the error, including one infant who was transferred to Riley Hospital for treatment. WISH-TV interviewed a doctor who said the drug should be used very cautiously with infants because of its potentially dangerous side effects.